Symptoms of high BGLS and low insulin levels
Thursday, 3 June 2021
People with diabetes will often experience hyperglycaemia (high blood glucose levels). It occurs when there is too much glucose circulating in your blood vessels and not getting to the parts of the body where it is needed, such as your cells or muscles. It may occur for a short time, for example after a large meal. Or when you’ve been less active than usual, or after a short sickness such as a cold. Steroid medication, stress, gaining weight and pain are other common causes of hyperglycaemia. Sometimes you may experience hyperglycaemia for a long period of time. If this is the case it may be that your medications need to be reviewed or changed.
Signs and symptoms
Not everyone is aware that their blood glucose levels are high unless they do a fingerprick. Other people may attribute signs and symptoms of hyperglycemia to other things. One of the more common signs to be aware of is going to the bathroom more often. Increased urination is how your body tries to get rid of the high levels of glucose in your blood. Related to this is thirst and dehydration, as your body looks to replace the fluids it is losing. Tiredness, blurred vision, moodiness, infections and weight loss are also common indicators that your blood glucose levels may be too high.
If your hyperglycaemia is short lasting and you have type 2 diabetes it is not a concern. If it continues over a few days, or blood glucose levels get higher and higher, then see your GP for advice. There may be an underlying illness that needs to be treated. If you have type 1 diabetes then you need to be a little more cautious as you risk ketones developing if your blood glucose levels are too high.
Diabetic ketoacidosis (DKA) develops when there is a severe insulin deficiency. It is a serious problem that can become life threatening. It largely affects people with type 1 diabetes although, some people with type 2 diabetes taking a certain oral medication may be susceptible to DKA. This class of medication is called an SGLT2 inhibitor. These medications act to excrete glucose via urine. Some of the brand names are Forxiga and Jardiance, or combined medications which have one of these medications included.
When there is a lack of insulin, the body is unable to get glucose into the cells to be used as energy. But because the body still needs energy it looks to other sources, such as muscle and fat. Muscle and fat are harder for your body to use as energy compared to glucose and, when broken down, a by-product called ketones is produced. When this occurs, treatment needs to be fast to prevent ketone levels rising further and creating a life-threatening situation.
Signs and symptoms
As with hyperglycaemia, DKA has some common signs and symptoms. One of the more noticeable signs is fruity breath or breath that smells like nail polish remover. Other common symptoms are abdominal pain, extreme tiredness, nausea or vomiting, being confused or unable to concentrate, or trouble breathing. If you have any of these signs and symptoms it is recommended that you contact your doctor or go to the emergency department of your local hospital. Do not use exercise to make your blood glucose levels lower if you have ketones, this can make things worse.
Sick day plan
If you have type 1 diabetes it is a very good idea to a have comprehensive sick day plan. You will need to ensure you have in date ketone strips and a ketone meter so you can check your ketone levels frequently. These plans can be followed if you feel well enough to pay close attention to your blood glucose and ketone levels. If the situation does not improve you will need to be seen by a doctor.